Winter Storm, Western Greene
- When
- March 21, 6:00 PM EST to March 23, 12:00 AM EST
- Where
- Western Greene forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.277, -74.123 (the zone’s center; the record gives no point)
Low pressure, from eastern Georgia, moved to eastern North Carolina by the morning of March 21. The storm then tracked off the Virginia coastline and up the eastern seaboard, to become the third nor'easter of the month.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Low pressure, from eastern Georgia, moved to eastern North Carolina by the morning of March 21. The storm then tracked off the Virginia coastline and up the eastern seaboard, to become the third nor'easter of the month. By the morning of March 23, the storm center had slowly progressed to the Gulf of Maine. Although not all that powerful, the storm had both Gulf and Atlantic moisture to work with. Heavy wet snow fell, accumulating 5 to 10 inches across the higher terrain of eastern New York, with most valley locations getting little or no slushy accumulation. This snow was heavy and wet enough to bring down limbs across the region. Wires and trees were reported down in Middelburgh, Schoharie county. Trees also fell across portions of Warren county. Specific snowfall amounts included 7 inches at Windham, Greene County, 10.5 inches at Indian Lake, Hamilton County, 8.7 inches at Summit, Schoharie County , 8.5 inches at Stillwater in Herkimer County and 7.6 inches in Warrensburg, Warren County. An estimated 1,500 homes over the higher terrain across eastern New York state, were without power. Service was disrupted to about 100 phone customers in Warren County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 21, 1:10 PM EST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
110 PM EST WED MAR 21 2001
TREND OF MODELS NOT VERY ENCOURAGING...ETA APPEARS TO HAVE
INITIALIZED TOO FAR E WITH SFC LOW WL FIGURE ON LARGE ENOUGH
DYNAMICAL COOLING COUPLED WITH EXISTING AMS-BASED EVAPORATIONAL
COOLING TO EDGE TO MORE SN...IT WILL BE UGLY WITH RESPECT TO
ACCUMULATIONS XPCD TO OCCUR OVER MORE THAN 24 HRS...THUS SN TOTALS
FOR ADRNDCKS SHOULD EQUAL WRNG CRITERIA ON HI END...BUT SINCE IT
HAPPENS OVER MORE THAN 24 HRS...WL STILL BE AN ADVY...JUST TO ADD TO
THE CONFUSING NATURE OF THIS EVENT. INTO UPR HDSVLY...A SLGTLY MORE
SOLID ADVY SHOULD PREVAIL WITH DOWNSLOPE EAT INTO SOME OF THE
EQUATION THERE. THE MOS TEMPS NEED TO BE SHADED A BIT
DOWNWARD...SINCE RELATIVE DRYNESS OF LOW LVL AMS HAS NOT BEEN ENTRLY
PICKED UP...BUT EVEN STILL WL HANG ON TO FLOOD WATCH IN FAR SE
DIST...ERN DUTCHESS CO COULD BE THE ULTIMATE WILD CARD...BUT WINTER
STORM WRNG CRITERIA SNOW SHOULD BE IN THE OFFING FROM CTSKLS THRU
MHKVLY INTO VT/MA BDR RGN. LIQUID/SNOW RATIOS APT TO START OFF ON
THE ORDER OF 6:1 OR 7:1 THEN GRADUALLY INCR...WITH WILDLY VRBL
AMOUNTS PER ELEV...WL AIM TO BREAK 1500 FT ELEV AS MAIN FOCUS IN SRN
DIST...INITIAL FCST SNOW NUMBERS...
EVNG TNGT THU THU NGT TOTAL
ADRNDCKS 0-T 2-3 2-3 T-1 4-7
UPR HDSVLY 0-T 1-3 2-3 T 3-6
MHKVLY/K1B1 0-T 1<4 2-4 T<1 3-9
CTSKLS 0<1 4-8 2-5 ABT 1 7<15
BRKSHRS 0<1 2-6 3-7 ABT 1 6<15
SRN VT 0 2-5 3-6 1-2 6-13
NW CT/KPOU 0 0 1<2 1-2 2<4
...OF COURSE SNOW COVER WL RAPIDLY COMPACT DOWN...THUS PUBLIC
PERCEPTION MAY COME INTO PLAY. THANKS BTV/BGM/OKX/BOX/GYX/BUF FOR
COORDINATION. MCKINLEY/RCK
.ALY...NY ERN...WINTER STORM WRNG THIS EVNG THRU THURSDAY EVNG
ZONES 38>40 47>54 58>61 63
WINTER WX ADVY THIS EVNG THRU THURSDAY EVNG
ZONES 32 33 41>43
FLOOD WATCH LT TNGT THRU THURSDAY EVNG ZONES 64>66
VT EXTRM SRN...WINTER STORM WRNG THIS EVNG THRU THURSDAY EVNG
j ZONES 13 14
MA EXTRM WRN...WINTER STORM WRNG THIS EVNG THRU THURSDAY EVNG
ZONE 1
CT NW...FLOOD WATCH LT TNGT THRU THURSDAY EVNG ZONE 1VTZ013-014-211745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1227 PM EST WED MAR 20 2001 THIS IS A SIXTH TEST MESSAGE FOR VERMONT OFFICE OF EMERGENCY MANAGEMENT WES(TERGARD
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, March 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236978, 5236979, 5236976, 5236974, 5236975, 5236980, 5236977.